Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 75, NWS Salt Lake City, UT

August 16, 2005Salt Lake County, Utah County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 16, 2005, 6:06 PM MDT for Salt Lake County, Utah County, Utah. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2005, 6:06 PM MDT (00:06 UTC)
Expired
Aug 16, 2005, 7:03 PM MDT
In force
57 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Salt Lake County, UT, Utah County, UT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 2:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.1 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2005-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 663 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2005-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
663 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 170009
SVRSLC
UTC035-049-170100-
/O.NEW.KSLC.SV.W.0075.050817T0006Z-050817T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
606 PM MDT TUE AUG 16 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALT LAKE COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...WEST VALLEY CITY...SANDY...SALT LAKE
  CITY...MURRAY...COTTONWOOD HEIGHTS
  WESTERN UTAH COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...SPRINGVILLE...PROVO...PAYSON

* UNTIL 700 PM MDT

* AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH AND HAIL.  THESE STORMS WERE LOCATED ALONG A LINE 
  EXTENDING FROM 9 MILES SOUTHWEST OF MAGNA TO 6 MILES WEST OF     
  SANTAQUIN...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF  
  TOOELE TO 11 MILES SOUTHWEST OF PAYSON...AND MOVING NORTHEAST AT 
  15-20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MAGNA AND BLUFFDALE BY 615 PM MDT
  WEST JORDAN...RIVERTON...PAYSON AND KEARNS BY 620 PM MDT
  WEST VALLEY CITY AND LEHI BY 625 PM MDT
  SALEM...SALT LAKE CITY AND DRAPER BY 630 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4069 11223 3992 11178 4010 11141 4079 11184

$$

AOT
2 follow-up statements
000 
WWUS55 KSLC 170041
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
640 PM MDT TUE AUG 16 2005

UTC035-049-170100-
/O.CON.KSLC.SV.W.0075.000000T0000Z-050817T0100Z/
UTAH UT-SALT LAKE UT-
640 PM MDT TUE AUG 16 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM MDT FOR SALT
LAKE AND WESTERN UTAH COUNTIES...

AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 
SLC INTL ARPT TO MAPLETON...OR ALONG A LINE EXTENDING FROM SALT LAKE 
CITY TO 6 MILES EAST OF SPRINGVILLE...MOVING NORTHEAST AT 15 MPH. 
THE STRONGEST PORTION OF THE LINE WAS IN EASTERN UTAH COUNTY 
WHERE GUSTS TO 55 MPH HAVE BEEN OBSERVED.

SEVERE THUNDERSTORMS WILL BE NEAR...
  SALT LAKE CITY AND HOLLADAY BY 645 PM MDT
  EAST MILLCREEK BY 650 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR UTAH.

LAT...LON 4069 11223 3992 11178 4010 11141 4083 11192

$$

AOT
000 
WWUS55 KSLC 170103
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
701 PM MDT TUE AUG 16 2005

UTC035-049-170111-
/O.EXP.KSLC.SV.W.0075.000000T0000Z-050817T0100Z/
UTAH UT-SALT LAKE UT-
701 PM MDT TUE AUG 16 2005

...THE SEVERE THUNDERSTORM WARNING FOR SALT LAKE AND WESTERN UTAH
COUNTIES EXPIRED AT 700 PM MDT...

A LINE OF THUNDERSTORMS HAS MOVED EAST INTO THE WASATCH 
RANGE...THEREFORE THE WARNING WAS ALLOWED TO EXPIRE. EARLIER THESE 
STORMS PRODUCED WIND GUSTS OF 50-55 MPH IN PARTS OF UTAH COUNTY NEAR 
BYU.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR UTAH.

LAT...LON 4069 11223 3992 11178 4010 11141 4083 11192

$$
AOT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:40 PM MDT, 4 hours 26 minutes earlier.

Area forecast discussion, Aug 16, 1:40 PM MDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
140 PM MDT TUE AUG 16 2005

.SYNOPSIS...A TROUGH MOVING THROUGH THE REGION WILL BRING UNSETTLED
WEATHER TO THE AREA THROUGH TONIGHT. A SECONDARY TROUGH WILL BRING
MORE UNSETTLED WEATHER TO THE NORTH TOMORROW...WHILE CONDITIONS DRY
OUT IN THE SOUTH.

&&

.DISCUSSION...EARLY AFTERNOON WATER VAPOR IMAGERY AND OBJECTIVE
UPPER AIR ANALYSIS CONTINUE TO SHOW MEAN UPPER LOW CENTERED OVER
CENTRAL NV WITH SEVERAL VORTICITY CENTERS/SHORTWAVE FEATURES
ROTATING AROUND PARENT LOW. INITIAL SHORTWAVE TROUGH/ELONGATED
VORTICITY MAXIMA HAS LIFTED NORTH ALONG UT/ID BORDER WITH RESIDUAL
CONVECTION REMAINING ACROSS FAR NORTHERN UT. SECONDARY SHORTWAVE
CONTINUES TO ROTATE ACROSS SOUTHERN NV...AND HAS BEEN INDUCING
CONVECTION ACROSS EAST CENTRAL NV EARLY THIS AFTERNOON. THIS
CONVECTION HAS BEEN FED IN PART BY AXIS OF HIGHER SURFACE DEW POINTS
ANALYZED OVER SOUTHERN NV INTO FAR SW UT. AIRMASS AHEAD OF THIS
CONVECTION HAS BECOME MODERATELY UNSTABLE ACROSS WESTERN UT WITH
MLCAPE VALUES OF 1000-1500 J/KG PER SPC MESOANALYSIS. ADDITIONALLY
DEEP LAYER SHEAR ACROSS CENTRAL UT CONTINUES TO STRENGTHEN...WITH
SHEAR VALUES IN EXCESS OF 30 KTS OVERSPREADING SOUTHWEST UT AT THIS
TIME. THIS IS SUPPORTIVE OF ORGANIZED MULTICELL CLUSTERS AND IS
MARGINALLY SUPPORTIVE OF ROTATING UPDRAFTS/SUPERCELL STRUCTURES.
EXPECT NV CONVECTION TO CONTINUE TO PROPAGATES EASTWARD AND INCREASE
IN AREAL COVERAGE AS IT ENCOUNTERS INCREASINGLY FAVORABLE
ENVIRONMENT OVER WESTERN AND CENTRAL UT...AND POSSIBLY AS FAR NORTH
AS INTERSTATE 80.

AS NV SHORTWAVE PULLS EAST OF THE REGION DRIER AIR IN ITS WAKE IS
PROGGED TO OVERSPREAD SOUTHERN UT EFFECTIVELY SWEEPING MOISTURE OUT
OF THE AREA...WHILE FURTHER NORTH RESIDUAL MOISTURE FORECAST TO
REMAIN IN PLACE ACROSS NORTHERN UT RESULTING IN ANOTHER CHANCE OF
AFTERNOON AND EVENING CONVECTION. SHORTWAVE TROUGH CURRENTLY
APPROACHING BRITISH COLUMBIA COASTLINE IS PROGGED TO DIG INTO THE
PACIFIC NORTHWEST/NORTHERN ROCKIES LATE WEDNESDAY INTO THURSDAY
WHICH MAY AGAIN BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO
NORTHERN UT.  AS THIS TROUGH TRANSLATES EASTWARD INTO THE PLAINS
LATE FRIDAY THROUGH THE UPCOMING WEEKEND...MID LEVEL RIDGE IS
FORECAST TO AMPLIFY OVER NV THEN BUILD EASTWARD ACROSS UT. EXPECT A
WARMING TREND ACROSS THE STATE WITH TEMPS REBOUNDING INTO THE LOWER
90S BY SUNDAY ALONG THE WASATCH FRONT...ALONG WITH DIURNAL
CONVECTION OVER FAVORED HIGHER TERRAIN AREAS.

&&

.HYDRO...PLENTY OF FLOW ALOFT WILL BE IN PLACE THROUGH THIS
EVENING...SO ALTHOUGH LOCALLY HEAVY RAIN POSSIBLE WITH STORMS THEY
SHOULD KEEP MOVING. EXPECT A DECREASE IN ACTIVITY OVER SOUTHERN UT
WEDNESDAY.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS DEVELOPING OVER EAST CENTRAL
NV MAY IMPACT KSLC AFTER 22Z. HEAVY RAIN RESULTING IN MVFR
CIGS...ALONG WITH GUSTY WINDS WILL BE POSSIBLE WITH THESE STORMS
THROUGH THE EVENING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

SEAMAN
Hazardous weather outlook, Aug 16, 3:15 PM MDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT TUE AUG 16 2005

UPDATED AND CORRECTED DATE REFERENCE

UTZ003>006-008>021-171200-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
315 PM MDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF UTAH ALONG AND
SOUTH OF INTERSTATE 80.

.DAY ONE... TODAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THE
REGION THROUGH THIS EVENING AND THEN DECREASE.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ACROSS THE
NORTH THROUGH THE REMAINDER OF THE WEEK BEFORE A DRYING TREND OVER
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

UTZ001-002-007-WYZ021-171200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-SOUTHWEST WYOMING-
WASATCH MOUNTAINS I-80 NORTH-
315 PM MDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF UTAH NORTH OF
INTERSTATE 80 AS WELL AS EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE REGION THIS
EVENING. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG
GUSTY WINDS...LOCALLY HEAVY RAIN AND FREQUENT CLOUD TO GROUND
LIGHTNING. THE STRONGEST STORMS WILL BE OVER THE CENTRAL AND
NORTHERN PORTION OF THE AREA.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ACROSS THE
NORTH THROUGH THE REMAINDER OF THE WEEK BEFORE A DRYING TREND OVER
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.